Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 30, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Apr 20, 2023, 2:49 PM MDT for 8 counties in Colorado. It took effect at Apr 21, 2023, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2023, 2:49 PM MDT (20:49 UTC)
- In effect from
- Apr 21, 2023, 11:00 AM MDT
- Expired
- Apr 21, 2023, 7:10 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2842 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -128 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886 WWUS85 KPUB 202049 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 249 PM MDT Thu Apr 20 2023 COZ224-228>230-211300- /O.UPG.KPUB.FW.A.0021.230421T1700Z-230422T0200Z/ /O.NEW.KPUB.FW.W.0030.230421T1700Z-230422T0200Z/ /O.CON.KPUB.FW.W.0029.000000T0000Z-230421T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 249 PM MDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 8 PM MDT Friday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 224, 228, 229 and 230. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...5 to 10 percent today, 10 to 15 percent on Friday. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ222-225-227-231>237-210200- /O.CON.KPUB.FW.W.0029.000000T0000Z-230421T0200Z/ Fremont County Including Canon City/Howard/Texas Creek- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Southern El Paso County Including Fort Carson and Colorado Springs-Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 249 PM MDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 222, 225, 227, 231, 232, 233, 234, 235, 236 AND 237... * Affected Area...Fire Weather Zones 222, 225, 227, 231, 232, 233, 234, 235, 236 and 237. * Winds...Northwest 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...5 to 15 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
634 WWUS85 KPUB 210142 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 742 PM MDT Thu Apr 20 2023 COZ224-228>230-211745- /O.EXP.KPUB.FW.W.0029.000000T0000Z-230421T0200Z/ /O.CON.KPUB.FW.W.0030.230421T1700Z-230422T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 742 PM MDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... * Affected Area...Fire Weather Zones 224, 228, 229 and 230. * Winds...Northwest 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 6 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ222-225-227-231>237-210245- /O.EXP.KPUB.FW.W.0029.000000T0000Z-230421T0200Z/ Fremont County Including Canon City/Howard/Texas Creek- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Southern El Paso County Including Fort Carson and Colorado Springs-Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 742 PM MDT Thu Apr 20 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 222, 225, 227, 231, 232, 233, 234, 235, 236, AND 237... Temperatures have cooled and relative humidity levels have risen above critical thresholds. Therefore, the Red Flag Warning will be allowed to expire this evening. $$
200 WWUS85 KPUB 210338 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 938 PM MDT Thu Apr 20 2023 COZ224-228>230-211945- /O.CON.KPUB.FW.W.0030.230421T1700Z-230422T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 938 PM MDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... * Affected Area...Fire Weather Zones 224, 228, 229 and 230. * Winds...Northwest 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
099 WWUS85 KPUB 211032 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 432 AM MDT Fri Apr 21 2023 COZ224-228>230-220200- /O.CON.KPUB.FW.W.0030.230421T1700Z-230422T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 432 AM MDT Fri Apr 21 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... * Affected Area...Fire Weather Zones 224, 228, 229 and 230. * Winds...Northwest 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
073 WWUS85 KPUB 212051 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 251 PM MDT Fri Apr 21 2023 COZ224-228>230-220200- /O.CON.KPUB.FW.W.0030.000000T0000Z-230422T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 251 PM MDT Fri Apr 21 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... * Affected Area...Fire Weather Zones 224, 228, 229 and 230. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...10 to 15 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
463 WWUS85 KPUB 220110 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 710 PM MDT Fri Apr 21 2023 COZ224-228>230-220215- /O.CAN.KPUB.FW.W.0030.000000T0000Z-230422T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 710 PM MDT Fri Apr 21 2023 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 224, 228, 229, AND 230... The National Weather Service in Pueblo has cancelled the Red Flag Warning. Winds will continue to decrease this evening, while relative humidity slowly increases. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 20, 11:37 AM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 20, 11:37 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1137 AM MDT Thu Apr 20 2023 .SHORT TERM...(Today and tonight) Issued at 339 AM MDT Thu Apr 20 2023 Key Messages: 1) Critical fire weather conditions are expected over large portions of south central and southeastern Colorado. RH values below 10% and wind gusts up to 40 mph in some places are expected. 2) 30% chance for snow over the Sawatch Range all day, 20% chance for rain over Pikes Peak Region this afternoon, and 20% chance of rain over the Raton Mesa region this evening. 3) Virga leading to locally stronger winds are possible mainly over the Pikes Peak Region, the I-25 corridor, and the San Luis Valley. Aviation... The cold front from yesterday has pushed out of southern Colorado, meanwhile the upper level low located over the High Plains continues to spin and slowly move to east. The flow aloft is from the northwest and with the synoptic set up of having one low pressure system over the Pacific NW area and another over the High Plains, there is plenty continental dry air from the northwest advecting over the region. Another weak wave will propagate over the region which is expected to create a surface low over northern New Mexico. The surface pressure gradient with support of the upper level vorticity maxima passing by will create gusty north-northwesterly winds over the majority of the region. Wind gusts will be strongest over the upper Arkansas River Valley, the northern San Luis Valley, and the I-25 corridor - expect gusts around 35 to 45 mph. Winds will be a weaker over the far eastern plains, but gusty up to 25 to 30 mph are still expected. The previously mentioned dry air (think dew points in the negative values) and the gusty winds will result in critical fire weather conditions over the San Luis Valley, the Sangre de Cristo Mountains, the Wet Mountains, Fremont County, and all of the plains with the exception of northern El Paso County (southern is included) from 11AM to 8PM. It is likely that the critical fire weather conditions will end over the far easter plains before 8PM, but conditions will still be very dry and has ongoing fires, so we just matched it all together. The trough axis will pass over the region later this afternoon and evening. The trough axis will pass over Pikes Peak region there is 15-20% chance for rain showers between 1PM and 6PM and another 20% chance over the Raton Mesa region from 7PM to Midnight. The Sawatch Range will have a 30% chance of snow showers lasting all day and decreases after midnight. There is a bit of instability over the Pikes Peak region, the I-25 corridor, and the San Luis Valley, which leads me to believe that there could be virga in those areas, which would lead to even strong wind gusts. High temperatures today will be in the 40s to 50s over the plains and the 30s to 40s over the mountain valleys. These temperatures are roughly 10F below the normal value for this time of year. Low temperatures Friday morning will be in the 20s over the plains and the teens to 20s over the mountain valleys. So, once again, don't start your irrigation and if you have planted any plants, they are at risk for a frost and damage. .LONG TERM...(Friday through Wednesday) Issued at 339 AM MDT Thu Apr 20 2023 Key Messages: 1) Unsettled weather for southern Colorado during the end of the week and through the weekend. 2) More dry and windy condition are likely to lead to more critical fire weather conditions for parts of southern Colorado Friday. 3) Signals for a wet and cool pattern becoming increasingly evident next, though some uncertainty still exist. Friday - Sunday: For the end of the week, and through the weekend, a an unsettled pattern is expected for southern Colorado. Large scale flow during this period will be a northwest flow regime across the region, with a long wave trough over the central/eastern US, and a ridge over the far western US. Then within this flow, a couple of short waves are expected to drift to the southeast along the western periphery of the larger scale troughing flow. This pattern will bring an increase in synoptic and orographic forcing, and given that, precipitation chances are anticipated to rise. The greatest chances for precipitation will be along the mountains, and particularly the central mountains, where forcing will be greatest and most persistent during this period. Also, as the more open short waves pass across the area, they are expected to help increase precipitation chances across the lower elevations given the modest uptick in synoptic support, and easterly component surface winds already in place behind a weak cold front surge late Friday. Any precipitation across the lower elevations though is anticipated to remain isolated to widely scattered and light in nature, given any surface forcing and synoptic support in place is anticipated to be weak. With all that said, Friday is expected to be the driest and windiest day of this period. Because of more dry conditions, with humidity values around 10-15%, and windy conditions, with gusts up to around 30 mph, another day of critical fire weather conditions appears likely, particularly along the I25 corridor and San Luis Valley, where the best overlap of windy and dry conditions is anticipated. Looking at temperatures, a more mild set of days is expected. Much of southern Colorado is anticipated to be around to slightly below average for this time of year, given the cooler air already in place, and a weak reinforcement of cooler air over the weekend behind the aforementioned cold front. Monday - Wednesday: For the first half of next week, more active weather is anticipated for southern Colorado. Synoptically, the northwesterly flow regime on the backside of a long wave trough is expected to continue, which has good support from ensemble models. Like the first half of the long term period, more short waves are expected to push across the southern Colorado region. There is a difference however, with both ensemble and deterministic models showing these short waves becoming more organized. Overall, this pattern will keep precipitation chances heightened across all of southern Colorado, but again, the highest chances will remain along the mountains. With that said though, there are signals, and decent agreement from model guidance, about a short wave bringing decent QPF totals to the lower elevations for next week. Ensemble model guidance shows generally around 1in of QPF totals across the lower elevations, while deterministic model guidance shows generally around 1-2inches of QPF totals. So what does this ultimately mean? It means there are good signals for a wet couple of days next week, but there is still some uncertainty about the exact totals across the lower elevations. Trends on how the short wave ultimately evolves will need to be monitored closely, as it will play a massive role in how much and how widespread the precipitation ultimately becomes. As for temperatures, another stretch of mild days is expected. With additional reinforcement of the cooler air in place, most of southern Colorado is expected to hover around average for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1134 AM MDT Thu Apr 20 2023 KALS...northwest winds will gust near 40 kts this afternoon with passing mid and high clouds. Winds should dissipate this evening and remain light overnight into Friday morning, along with clear skies. Increasing mid and high cloud cover is expected Friday morning. KCOS and KPUB...gusty northwest winds will continue through this afternoon with gusts near 35 kts possible. Winds should diminish this evening and overnight. Mid and high level clouds will increase across the region Friday morning. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ222-224-225- 227>237. Fire Weather Watch from Friday morning through Friday evening for COZ224-228>230. && SHORT TERM...SKELLY LONG TERM...SIMCOE AVIATION...MOZLEY
Hazardous weather outlook, Apr 20, 11:40 AM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1140 AM MDT Thu Apr 20 2023 COZ058>089-093>099-211745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1140 AM MDT Thu Apr 20 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Mountain snow is expected, with the heaviest amounts over the Sawatch Range with snow accumulations less than 3 inches . Strong winds are expected over the region with gust up to 40 mph possible. Local virga is possible over the Pikes Peak Region, the San Luis Valley, and the I-25 corridor, which could produce locally higher gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High fire danger is likely to continue for southern Colorado due to gusty winds and low humidity values. Critical fire weather conditions are likely Friday across the San Luis Valley and I25 corridor where the best overlap of dry and windy conditions will take place. More spotty conditions conditions are likely across southern Colorado Friday afternoon as well. Periods of light snow are expected to be ongoing Friday, with off and on light snow showers through the first half of next week. There are also chances for light snow and rain showers across the lower elevations during the weekend and next week, with signals pointing to an increasingly wet part of early next week. Expected impacts from any snow continue to remain minimal at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 88/88
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 6:14 PM MDT | Blowing Dust Advisory | PUB | El Paso | 106 min |
| Apr 20, 3:55 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Huerfano, Las Animas, Pueblo and 2 more | 11 hr |
| Apr 20, 2:57 PM MDT | Winter Weather Advisory | PUB | Chaffee, Costilla, Huerfano, Lake, Las Animas, Saguache | 57 hr |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.